Alert archive / New Hampshire / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 16, NWS Gray, ME

August 3, 2004Coos County, New Hampshire

NWS Gray, ME issued this severe thunderstorm warning at Aug 3, 2004, 1:38 PM EDT for Coos County, New Hampshire. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 3, 2004, 1:38 PM EDT (17:38 UTC)
Expired
Aug 3, 2004, 2:30 PM EDT
In force
52 min
Issued by
NWS Gray, ME
Area
Counties, with a storm outline in the text

County Coos County, NH

The radar

The Portland,ME radar (KGYX), 122 km from the middle of the area, began a volume at 17:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 5.6 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2004-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2004-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1526 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 9:51 AM EDT, 3 hours 47 minutes earlier.

Area forecast discussion, Aug 3, 9:51 AM EDT, 3 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
951 AM EDT TUE AUG 3 2004

.UPDATED SHORT TERM (TODAY AND TONIGHT)...
MORNING FOG HAS NOW BURNED OFF AND SKIES ARE SUNNY ACROSS ALL BUT
THE NORTHERN MTN ZONES WHERE THERE HAVE BEEN SOME CLOUDS AND
A FEW POSSIBLE SPRINKLES.  CLUSTER OF SHOWERS AND THUNDERSTORM OVER
NORTHERN NEW YORK CONTINUES TO MAKE STEADY PROGRESS EASTWARD AND IF
IT HOLDS TOGETHER WILL REACH VT/NH SHORTLY AFTER NOON. CURRENT FCST
HAS GOOD HANDLE ON THIS SITUATION...HOWEVER...ON THEIR PRESENT
TRACK...THESE SHOWERS AND THUNDERSTORMS COULD BRUSH NORTHERN CARROL,
NORTHERN GRAFTON, AND OXFORD COUNTIES EARLY THIS AFTERNOON.  PLAN TO
ISSUE UPDATE TO BRING SCATTERED SHOWERS INTO THESE AREAS A BIT
EARLIER THAN CURRENT FCST.  OTHERWISE FCST SEEMS TO BE ON TRACK.  NO
SIGNIFICANT CHANGES TO MARINE FCST.

&&

.PREVIOUS SHORT TERM (TODAY THROUGH TONIGHT)...
COLD FRONT MOVES SOUTHEAST FROM CANADA TODAY.  GOOD HEATING AHEAD OF
THE FRONT WILL SET THE STAGE FOR SHOWERS AND THUNDERSTORMS TO
DEVELOP AHEAD OF THE FRONT THIS AFTERNOON.  THE CONVECTION WILL
SPILL INTO THIS EVENING BUT WILL RAPIDLY DISSIPATE AS THE FRONT
MOVES OFFSHORE AND WITH COOLING EARLY TONIGHT.  SOME CLEARING
ALONG WITH PATCHY FOG LATER TONIGHT.

&&

.LONG TERM (WEDNESDAY THROUGH MONDAY)...
SURFACE FRONT MOVES OFFSHORE ON WEDNESDAY AND DEWPOINTS DROP
BACK TO THE LOWER 50S. SHOULD BE A NICE DAY PERHAPS WITH SOME
LEFTOVER MORNING FOG.  NEXT SYSTEM MOVES OUT OF THE MIDWEST...
ACROSS NEW YORK STATE ON THU AND INTO THE AREA THURSDAY NIGHT/FRIDAY.
BOTH ETA/GFS BRING AN INCH OR BETTER QPF SO WILL GO AHEAD AND UP
POPS TO LIKELY LATER THU AND THU NIGHT. THIS SYSTEM ASSOCIATED WITH
UNSEASONABLE DIGGING UPPER TROUGH THAT CLOSES OFF TO OUR WEST.  THE
COLD CORE OF THE UPPER LOW DOES STAY TO OUR WEST INTO THE WEEKEND SO
BEST CHANCE FOR SHOWER ACTIVITY MOST PROBABLY WILL REMAIN TO OUR WEST
OVER THE WEEKEND. &&

.AVIATION...VISUAL FLIGHT RULES TODAY EXCEPT INSTRUMENT FLIGHT
RULES IN ISOLATED GROUND FOG EARLY AND IN HEAVIER THUNDERSTORMS
LATER TODAY.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
NH...NONE.
MARINE...NONE.
&&

JENSENIUS
Hazardous weather outlook, Aug 3, 2:41 AM EDT, 10 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
241 AM EDT TUE AUG 3 2004

MEZ007>009-012>014-018>028-NHZ001>010-013-040640-
ANDROSCOGGIN ME-BELKNAP NH-CENTRAL SOMERSET ME-COASTAL CUMBERLAND ME-
COASTAL WALDO ME-COASTAL YORK ME-INTERIOR CUMBERLAND ME-
INTERIOR ROCKINGHAM NH-INTERIOR WALDO ME-INTERIOR YORK ME-
KENNEBEC ME-KNOX ME-LINCOLN ME-MERRIMACK NH-NORTHERN CARROLL NH-
NORTHERN COOS NH-NORTHERN FRANKLIN ME-NORTHERN GRAFTON NH-
NORTHERN OXFORD ME-SAGADAHOC ME-SOUTHERN CARROLL NH-SOUTHERN COOS NH-
SOUTHERN FRANKLIN ME-SOUTHERN GRAFTON NH-SOUTHERN OXFORD ME-
SOUTHERN SOMERSET ME-STRAFFORD NH-SULLIVAN NH-
241 AM EDT TUE AUG 3 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND SOUTHERN MAINE
AND NORTHERN...CENTRAL AND SOUTHEAST NEW HAMPSHIRE.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Aug 3, 12:43 PM EDT, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
1243 PM EDT TUE AUG 3 2004

NHZ001>003-005-031843-
NORTHERN COOS NH-NORTHERN GRAFTON NH-SOUTHERN COOS NH-
SOUTHERN GRAFTON NH-
1243 PM EDT TUE AUG 3 2004

...SHOWERS AND STRONG THUNDERSTORMS WILL AFFECT NORTHERN AND WESTERN
NEW HAMPSHIRE EARLY THIS AFTERNOON...

LOOK FOR AN AREA OF SHOWERS AND STRONG THUNDERSTORMS TO AFFECT
NORTHERN AND WESTERN NEW HAMPSHIRE BETWEEN 100 PM AND 245 PM.  THE
STRONGEST STORMS WILL LITTLETON...DALTON...LANCASTER AND JEFFERSON
BETWEEN 145 PM AND 215 PM WITH WIND GUSTS TO 45 MPH...PEA TO MARBLE
SIZED HAIL AND FREQUENT CLOUD TO GROUND LIGHTNING.

IN ADDITION...UP TO AN INCH OF RAIN MAY FALL IN LESS THAN 30 MINUTES.
 THIS COULD RESULT IN LOCALIZED FLOODING.  OTHER SHOWERS AND
THUNDERSTORMS IN NORTHERN AND CENTRAL NEW HAMPSHIRE WILL ALSO BE
CAPABLE OF PRODUCING GUSTY WINDS...SMALL HAIL AND VERY HEAVY RAIN.

IF YOU PLAN TO BE OUTSIDE EARLY THIS AFTERNOON...BE ON THE ALERT FOR
THREATENING WEATHER AND BE PREPARED TO SEEK SHELTER AS THUNDERSTORMS
APPROACH.

HAYES

The office that day

Everything else NWS Gray, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 5:12 PM EDTSpecial Marine WarningGYX63 min
Aug 3, 2:42 PM EDTSevere Thunderstorm WarningGYXOxford63 min
Aug 3, 3:45 PM EDTSevere Thunderstorm WarningGYXSomerset60 min
Aug 3, 5:20 PM EDTSevere Thunderstorm WarningGYXCumberland25 min

Nearby

Severe Thunderstorm Warnings in New Hampshire, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.